A man experienced two discrete contralateral facial palsies, one after each dose of the Pfizer-BioNTech vaccine.Judy George, Senior Staff Writer, MedPage Today
The first episode developed 5 hours after the 61-year-old man received the first dose of the vaccine, reported Abigail Burrows, MBBS, of Royal Surrey County Hospital NHS Foundation Trust in Guildford, England, and colleagues.
The second occurred 2 days after he received the second dose and was more severe, they wrote in BMJ Case Reports. On both occasions, the patient was diagnosed with Bell’s palsy.
“Our case is the first reported incidence of unilateral facial nerve palsy occurring after each dose of the Pfizer-BioNTech vaccine,” Burrows said.
“Although a causal relationship cannot be established, healthcare workers should continue to report these findings so that we can investigate any potential links,” Burrows told MedPage Today. “Given the rapid rollout of the COVID-19 vaccine, it is important to share and report on adverse effects so that we are more aware and better informed as clinicians.”